Event Update: The Office of the Chief Coroner of Saskatchewan is confirming that tainted ecstasy has been linked to a death in Moose Jaw.
A toxicology report has confirmed the presence of MDMA (methylenedioxymethamphetamine, commonly referred to as ecstasy) and PMMA (para-methoxymethamphetamine) in the bloodstream of a 46-year-old man who died in Moose Jaw in early February. Ecstasy tainted with PMMA was recently linked to deaths in British Columbia and Alberta. This is the first confirmed case in Saskatchewan where PMMA has been linked to an ecstasy-related death.
"It's important for the community to understand that this substance has made it to our province," Saskatchewan Chief Coroner Kent Stewart said. "There is no safe dosage of ecstasy even when it isn't tainted with other substances, so this just highlights the major risks that are always involved when someone takes ecstasy." Saskatchewan warning
Though ecstasy is considered unsafe under any circumstances, the presence of PMMA exacerbates this risk. MDMA and PMMA are stimulants that cause an increase in heart rate and blood pressure that can lead to heart attacks, strokes and other complications. There is no way to determine whether pills thought to contain MDMA are in fact MDMA or if they contain MDMA combined with PMMA or other substances.
PMMA is more toxic than MDMA, but requires more time to fully take effect. This can result in users believing they have gotten a weak product and taking more to achieve the desired results.
"The presence of ecstasy is always a concern and this finding highlights the need for our youth and members of our community to understand the dangers associated with drug abuse," Moose Jaw Police Service Sergeant Randy Jesse said. Vancouver Coastal Health warning
Vancouver Coastal Health is warning that toxic ecstasy is circulating in the Lower Mainland and has been linked to the death of five individuals, and possibly a sixth.
Toxic ecstasy contains PMMA
The ecstasy ingested prior to the individuals’ deaths contained paramethoxy-metamphetamine (PMMA). PMMA is much more toxic than MDMA, typically ecstasy’s main ingredient, and can overheat the body, leading to brain and organ damage.
PMMA has also been linked to recent ecstasy-related deaths in Alberta.
Call for help immediately if you have the following symptoms
Individuals who take ecstasy and feel sick or overheated should seek medical help immediately.
A delay in calling 9-1-1 or getting to the hospital could be life threatening.
There is no such thing as a safe dose
These ecstasy-related deaths emphasize that people are taking a risk every time they ingest the drug. There is no way of pre-determining the actual ingredients of any street drug -- including ecstasy -- and there is no known safe dose.
Known as a polydrug, ecstasy tablets or capsules may contain a variety of other toxic substances, with potentially dangerous effects. Hyperthermia (high body temperature) is the most serious symptom associated with ecstasy and can lead to seizures, brain damage or death.
Steps you can take to protect yourself
If ecstasy is taken, the following is recommended by the BC Drug and Poison Information Centre to minimize its potentially harmful effects:
•Realize that ecstasy is a polydrug and its ingredients often include other amphetamines and stimulants. Don't take other drugs or medications in combination with ecstasy.
•Don't take more than 1 or 2 doses in an evening.
•Party with a sober person who can get you to hospital immediately if you feel agitated, confused, extremely hot, become unconscious or have seizures.
•Stay hydrated with sports drinks or non-caffeinated soda pop. Avoid drinking too much plain water as this can also lead to problems.
Northern Health BC health alert
Alberta Health Services health alert:
Following recent deaths of two young adults in the Calgary-area, Alberta Health Services (AHS) is issuing a public health alert regarding use of the street drug Ecstasy, and the dangers associated with this drug.
Though toxicology tests have not concluded for all cases, preliminary results indicate that Ecstasy or a combination of toxic substances sold on the street as Ecstasy is the likely cause of three recent Calgary-area deaths.
“People need to be aware of the extreme danger of ingesting this drug,” says Dr. Judy MacDonald, Medical Officer of Health, Calgary Zone. “Ecstasy is not only capable of making people very sick, but this drug can kill.”
The source and amount of the drug on the street is unknown. Since April 2011, Calgary Emergency and Urgent Care Departments have treated over 100 individuals for Ecstasy-related health concerns.
For more information on the drug Ecstasy, see the following link: http://www.albertahealthservices.ca/2586.asp